Washington, 2003

Flooding in Washington, October 20 to 23, 2003

October 20 to 23, 2003 · NWS SEW · 9 events in 9 counties and zones

Flooding that occurred from Oct 20 to the 23rd included (but was not limited to) the Tolt, Skokomish, Snoqualmie, Snohomish, Satsop, Nooksack, Skagit, Skykomish, Elwha, Dungeness, Bogachiel, Sauk, Hoh, Nisqually, White and Stillaguamish Rivers. Record flood stages were set on the Stillaguamish at Arlington and the Skagit near Concrete.

The toll

Deaths
0
Injuries
0
Property damage
$9.5 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Flooding that occurred from Oct 20 to the 23rd included (but was not limited to) the Tolt, Skokomish, Snoqualmie, Snohomish, Satsop, Nooksack, Skagit, Skykomish, Elwha, Dungeness, Bogachiel, Sauk, Hoh, Nisqually, White and Stillaguamish Rivers. Record flood stages were set on the Stillaguamish at Arlington and the Skagit near Concrete. A state of emergency was declared in Jefferson, Kitsap, Mason, Snohomish, Skagit, Whatcom and Clallam counties. Along the Skagit about 3500 homes were evacuated, 3 major roads closed, 13 homes destroyed, and about 150 homes suffered damage. The town of Hamilton was inundated. In Snohomish county, nearly 30 roads were closed and the town of Silvana was flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Oct 20, 7:30 AM PST, 3 hours earlier.

Area forecast discussion, Oct 20, 7:30 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
830 AM PDT MON OCT 20 2003

.SYNOPSIS...A WARM FRONT WILL MOVE NORTH ALONG THE COAST TODAY AND
ALSO BRUSH THE INLAND AREAS WITH WIND AND RAIN. THE FRONT WILL BRING
HEAVY RAIN TO THE OLYMPICS AND NORTH CASCADES...AND VERY WINDY
CONDITIONS TO THE COAST AND NORTH INTERIOR. ANOTHER FRONT WILL MOVE
ACROSS THE AREA LATE WEDNESDAY. IT WILL USHER IN COLDER AIR ALOFT
WITH SNOW LEVELS DROPPING TO NEAR 3000 FEET BY THURSDAY.  A DRIER
AND MORE STABLE AIR MASS WILL MOVE INTO THE AREA NEXT WEEKEND.

&&

.DISCUSSION...HEAVY RAIN AT KHQM WITH OVER 2 INCHES SINCE LAST
EVENING. PROBABLY 2 OR 3 TIMES THAT IN THE OLYMPICS. FLOOD WARNING
FOR THE SKOKOMISH UP AND OTHER OLYMPIC RIVERS THREATEN TO FLOOD AS
WELL. WARM FRONT SLOWLY MOVING SOUTH TO NORTH ALONG THE COAST WITH
STRONG WINDS ASSOCIATED. WINDY NORTH INLAND BUT NOT SO WINDY IN
PUGET SOUND. FOCUS OF PCPN MOVES TO NORTH CASCADES THIS AFTERNOON AS
WARM FRONT LIFTS NORTH AND STRONG MOIST SW FLOW CONTINUES. RAIN
TAPERS OFF TONIGHT. COLD FRONT AND TROUGH REALLY DONT SWING THROUGH
UNTIL THU...UNLIKE WED IN THE CURRENT FORECAST. BURKE

&&

.SEW...FLOOD WARNING SKOKOMISH RIVER. FLOOD WATCH OLYMPIC PENINSULA
       AND NORTH CASCADES.
       GALE WARNING COAST...ENTRANCES TO THE STRAIT...CAMANO ISLAND
       TO POINT ROBERTS AND ADMIRALTY INLET.
       SMALL CRAFT ADVISORY PUGET SOUND AND HOOD CANAL.
.KATX...VCP21/CSR21A...OPERATIONAL.
&&
Hazardous weather outlook, Oct 20, 4:00 AM PST, 6 hours 30 minutes before
WAZ001>018-211400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
500 AM PDT MON OCT 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

...A FLOOD WATCH IS IN EFFECT FOR RIVERS FLOWING OFF THE OLYMPICS
AND THE WEST SLOPES OF THE NORTH CASCADES...

...GALE WARNINGS ARE IN EFFECT FOR THE COAST...ENTRANCES TO THE
STRAIT OF JUAN DE FUCA...ADMIRALTY INLET...AND THE NORTHERN INLAND
WATERS FROM CAMANO ISLAND TO POINT ROBERTS...

.DAY ONE... TODAY

A STRONG FRONT ASSOCIATED WITH A RAPIDLY DEEPENING LOW PRESSURE
SYSTEM OFF VANCOUVER ISLAND WILL MOVE TO THE COAST LATE THIS
AFTERNOON AND INLAND TONIGHT.

GALE FORCE WINDS WILL OCCUR AHEAD OF AND NEAR THE FRONT ALONG THE
COAST...AT THE ENTRANCES TO THE STRAIT OF JUAN DE FUCA...IN
ADMIRALTY INLET...AND IN THE NORTHERN INLAND WATERS FROM CAMANO
ISLAND TO POINT ROBERTS. SEE THE LATEST MARINE FORECAST ---FZUS56
KSEW--- FOR MORE INFORMATION.

HEAVY RAINFALL WILL TODAY AND TONIGHT IN THE OLYMPICS AND NORTH
CASCADE MOUNTAINS. RIVERS FLOWING OFF THESE MOUNTAINS MAY BEGIN
FLOODING THIS AFTERNOON OR TONIGHT. SEE THE LATEST FLOOD STATEMENT
---WGUS86 KSEW--- FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

ON TUESDAY...FLOODING FROM MONDAYS HEAVY RAINFALL IS POSSIBLE ON
RIVERS FLOWING OFF THE OLYMPIC AND NORTH CASCADE MOUNTAINS.
OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ALBRECHT

In the hours before

Local storm report, Oct 20, 9:00 AM PST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1000 AM PDT MON OCT 20 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    LAKE CUSHMAN              WA   3.66 INCH HEAVY RAIN
10/20/03   MASON                          AMOUNT IN 24HRS.

0925 AM    3 E PORT ANGELES          WA   1.75 INCH HEAVY RAIN
10/20/03   CLALLAM                        OVERNIGHT

0937 AM    WESTPORT                  WA   2.02 INCH HEAVY RAIN
10/20/03   GRAYS HARBOR                   IN 9 1/2 HRS.
Local storm report, Oct 20, 9:41 AM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1041 AM PDT MON OCT 20 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    SHELTON AREA              WA   2.80 INCH HEAVY RAIN
10/20/03   MASON                          IN 13 HRS.

1010 AM    BREMERTON                 WA   2.18 INCH HEAVY RAIN
10/20/03   KITSAP                         IN 12 HRS.

1010 AM    3 N HOODSPORT             WA   4.00 INCH HEAVY RAIN
10/20/03   MASON                          IN 10 HRS.

1010 AM    1 N OCEAN SHORES          WA   2.00 INCH HEAVY RAIN
10/20/03   GRAYS HARBOR                   OVERNIGHT.

1020 AM    2 S SILVERDALE            WA   2.21 INCH HEAVY RAIN
10/20/03   KITSAP                         SINCE 9 HRS.
Local storm report, Oct 20, 10:15 AM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1115 AM PDT MON OCT 20 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    KENMORE                   WA   1.00 INCH HEAVY RAIN
10/20/03   KING                           IN 2 HRS.

1100 AM    2 SW BRINNON              WA   2.29 INCH HEAVY RAIN
10/20/03   JEFFERSON                      IN 13 HRS.

1106 AM    5 N SHELTON               WA   4.25 INCH HEAVY RAIN
10/20/03   MASON                          IN 12 HRS.

Event by event

9 flood. Local standard time, as filed.

Flood, Northwest Interior

When
October 20, 10:30 AM PST to October 23, 2:30 AM PST
Where
Northwest Interior forecast zone
Property damage
$9.5 million
Reported by
OFFICIAL NWS OBS.

Flood, Northern Casade Foothills

When
October 20, 10:30 AM PST to October 23, 2:30 AM PST
Where
Northern Casade Foothills forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Hood Canal/Kitsap Peninsula

When
October 20, 10:30 AM PST to October 23, 2:30 AM PST
Where
Hood Canal/Kitsap Peninsula forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Eastern Strait of Juan de Fuca

When
October 20, 10:30 AM PST to October 23, 2:30 AM PST
Where
Eastern Strait of Juan de Fuca forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Everett and Vicinity

When
October 20, 10:30 AM PST to October 23, 2:30 AM PST
Where
Everett and Vicinity forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Southwest Interior

When
October 20, 10:30 AM PST to October 23, 2:30 AM PST
Where
Southwest Interior forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, North Coast

When
October 20, 10:30 AM PST to October 23, 2:30 AM PST
Where
North Coast forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Seattle Metropolitan Area

When
October 20, 10:30 AM PST to October 23, 2:30 AM PST
Where
Seattle Metropolitan Area forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Western Whatcom

When
October 20, 10:30 AM PST to October 23, 2:30 AM PST
Where
Western Whatcom forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371252, 5371253, 5371254, 5371255, 5371256, 5371257, 5371258, 5371259, 5371260.